Alert archive / South Dakota / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 240, NWS Aberdeen, SD

August 11, 2016Stanley County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Aug 11, 2016, 5:28 PM MDT for Stanley County, South Dakota. It was in force for 47 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 11, 2016, 5:28 PM MDT (23:28 UTC)
Expired
Aug 11, 2016, 6:15 PM MDT
In force
47 min
Issued by
NWS Aberdeen, SD
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Stanley County, SD

The radar

The Rapid City radar (KUDX), 170 km from the middle of the area, began a volume at 23:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 11, 5:40 PM MDTTSTM WND GST 603 Sw Wendte, SDPEA HAIL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 12 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Rapid City, SD (KRAP), launched 12:00Z, 11.5 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 12:00Z on 2016-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1152 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 12:00Z on 2016-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -92 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1152 J/kg
Mixed-layer CIN
-108 J/kg
Mixed-layer LCL
995 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
-92 m²/s²
0-3 km storm-relative helicity
2 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

168 
WUUS53 KABR 112328
SVRABR
SDC117-120015-
/O.NEW.KABR.SV.W.0240.160811T2328Z-160812T0015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
628 PM CDT THU AUG 11 2016

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL STANLEY COUNTY IN CENTRAL SOUTH DAKOTA...

* UNTIL 715 PM CDT/615 PM MDT/

* AT 627 PM CDT/527 PM MDT/...A SEVERE THUNDERSTORM WAS LOCATED NEAR
  WENDTE...OR 21 MILES WEST OF FORT PIERRE...MOVING EAST AT 15 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* THIS SEVERE THUNDERSTORM WILL BE NEAR...
  WENDTE AROUND 550 PM MDT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4417 10087 4434 10088 4443 10047 4417 10046
TIME...MOT...LOC 2327Z 267DEG 14KT 4426 10078 

HAIL...1.00IN
WIND...60MPH
 
$$

MOHR
1 follow-up statement
831 
WWUS53 KABR 120016
SVSABR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
716 PM CDT THU AUG 11 2016

SDC117-120026-
/O.EXP.KABR.SV.W.0240.000000T0000Z-160812T0015Z/
STANLEY SD-
716 PM CDT THU AUG 11 2016

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL STANLEY COUNTY
HAS EXPIRED...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE...THE WARNING HAS BEEN ALLOWED TO EXPIRE.

LAT...LON 4417 10087 4434 10088 4443 10047 4417 10046
TIME...MOT...LOC 0013Z 267DEG 14KT 4426 10078 

$$

MOHR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 11, 1:25 PM MDT, 4 hours 3 minutes earlier.

Area forecast discussion, Aug 11, 1:25 PM MDT, 4 hours 3 minutes before
Area Forecast Discussion
National Weather Service Aberdeen SD
225 PM CDT THU AUG 11 2016

.SHORT TERM...(This Evening through Saturday Night)
Issued at 224 PM CDT THU AUG 11 2016

A weak sfc low over eastern Nebraska will push some showers and
thunderstorms up into eastern SD this afternoon and evening.
Additional instability in the trough of an upper low will generate
showers across central SD that may reach as far east as the Missouri
river. This activity is expected to be isolated and dissipate after
sunset. The sfc and upper lows will exit north on Friday. While
there will still be some passing shortwave activity on Friday and
Saturday, precip chances are expected to be limited as moisture
becomes less available.

Temperatures will be suppressed by cloud cover in the upper trough,
but should still manage to top out in the 80s.

.LONG TERM...(Sunday through Thursday)
Issued at 224 PM CDT THU AUG 11 2016

The long term portion of the forecast will feature northwesterly
flow aloft. A few shortwaves will cross the region within the NW
flow next week with a few showers and thunderstorms possible. Monday
night into Tuesday looks best for pcpn chances. This is when models
show the strongest shortwave crossing the region. Next Thursday, or
more likely just beyond the long term, models are suggesting a
significant cold front will push through the region with Fall like
temperatures possible for the weekend of the 20th.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday Afternoon)
Issued at 1238 PM CDT THU AUG 11 2016

Patchy MVFR cigs near KPIR should continue for the next few hours
before lifting. All other terminals will see VFR conditions
through the valid taf period. A few afternoon or evening
showers/storms are possible around KATY.

&&

.ABR Watches/Warnings/Advisories...
SD...NONE.
MN...NONE.
&&

SHORT TERM...Wise
LONG TERM...SD
AVIATION...SD
Hazardous weather outlook, Aug 11, 3:13 AM MDT, 14 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
413 AM CDT THU AUG 11 2016

MNZ039-046-SDZ007-008-011-019>023-048-051-120915-
TRAVERSE-BIG STONE-MARSHALL-ROBERTS-DAY-CLARK-CODINGTON-GRANT-
HAMLIN-DEUEL-LYMAN-BUFFALO-
413 AM CDT THU AUG 11 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS ARE AGAIN POSSIBLE THIS AFTERNOON. A FEW
STORMS MAY BECOME STRONG WITH GUSTY WINDS AND HAIL POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

SDZ003>006-009-010-015>018-033>037-045-120915-
CORSON-CAMPBELL-MCPHERSON-BROWN-WALWORTH-EDMUNDS-DEWEY-POTTER-
FAULK-SPINK-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
413 AM CDT THU AUG 11 2016 /313 AM MDT THU AUG 11 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH
DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED SHOWERS AND THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON.
SEVERE STORMS ARE NOT ANTICIPATED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

SERR

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 10, 6:03 PM MDTSevere Thunderstorm WarningABRCampbell, Corson, Dewey, Walworth42 min
Aug 10, 6:11 PM MDTSevere Thunderstorm WarningABRHughes, Jones, Stanley39 min
Aug 10, 6:14 PM MDTSevere Thunderstorm WarningABRCampbell, Edmunds, McPherson, Walworth33 min
Aug 10, 6:26 PM MDTSevere Thunderstorm WarningABRCorson, Dewey, Walworth34 min
Aug 10, 6:27 PM MDTSevere Thunderstorm WarningABRDewey, Potter, Sully35 min
Aug 10, 6:41 PM MDTSevere Thunderstorm WarningABRCampbell, Corson, Dewey, McPherson, Walworth26 min
Aug 10, 7:05 PM MDTSevere Thunderstorm WarningABRPotter18 min
Aug 10, 7:10 PM MDTSevere Thunderstorm WarningABRHughes, Jones, Lyman, Stanley35 min
Aug 10, 7:22 PM MDTSevere Thunderstorm WarningABREdmunds, McPherson24 min
Aug 10, 7:30 PM MDTFlash Flood WarningABRDewey, Potter6 hr
Aug 10, 7:32 PM MDTSevere Thunderstorm WarningABRDewey, Potter, Walworth28 min
Aug 10, 7:53 PM MDTTornado WarningABRPotter24 min
Aug 10, 7:58 PM MDTSevere Thunderstorm WarningABRPotter, Walworth20 min
Aug 10, 8:02 PM MDTSevere Thunderstorm WarningABRHughes, Jones, Lyman, Stanley, Sully43 min
Aug 10, 8:22 PM MDTSevere Thunderstorm WarningABRBrown, Edmunds38 min
Aug 10, 8:36 PM MDTSevere Thunderstorm WarningABRBrown, Edmunds39 min
Aug 10, 8:57 PM MDTSevere Thunderstorm WarningABRBrown, Spink33 min
Aug 10, 9:14 PM MDTSevere Thunderstorm WarningABRBrown, Day, Spink46 min
Aug 10, 9:28 PM MDTSevere Thunderstorm WarningABRClark, Day, Spink24 min
Aug 10, 9:54 PM MDTSpecial Weather StatementABRClark, Day51 min
Aug 10, 10:29 PM MDTAreal Flood WarningABRDay, Roberts9 hr
Aug 10, 10:33 PM MDTSpecial Weather StatementABRClark, Spink42 min
Aug 10, 11:02 PM MDTSevere Thunderstorm WarningABRClark, Hamlin43 min
Aug 10, 11:41 PM MDTSpecial Weather StatementABRDeuel, Hamlin49 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.